Alert archive / South Carolina / Freeze Watches in 2021

Freeze Watch 4, NWS Wilmington, NC

November 22, 20215 counties in South Carolina; 4 counties in North Carolina

NWS Wilmington, NC issued this freeze watch at Nov 22, 2021, 4:18 AM EST for 5 counties in South Carolina; 4 counties in North Carolina. It took effect at Nov 23, 2021, 10:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 22, 2021, 4:18 AM EST (09:18 UTC)
In effect from
Nov 23, 2021, 10:00 PM EST
Expired
Nov 23, 2021, 2:18 AM EST
In force
Issued by
NWS Wilmington, NC

Counties Brunswick County, NC, Columbus County, NC, New Hanover County, NC, Pender County, NC, Florence County, SC, Georgetown County, SC, Horry County, SC, Marion County, SC, Williamsburg County, SC

The radar

The Wilmington radar (KLTX), 39 km from the middle of the area, began a volume at 09:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 9.3 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2021-11-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2021-11-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1210 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

513 
WWUS72 KILM 220918
NPWILM

URGENT - WEATHER MESSAGE
National Weather Service Wilmington NC
418 AM EST Mon Nov 22 2021

NCZ099-106>110-SCZ032-033-039-054>056-058-059-222100-
/O.NEW.KILM.FZ.A.0004.211124T0300Z-211124T1500Z/
Columbus-Coastal Pender-Inland New Hanover-Coastal New Hanover-
Inland Brunswick-Coastal Brunswick-Florence-Marion-Williamsburg-
Coastal Horry-Inland Georgetown-Coastal Georgetown-Central Horry-
Northern Horry-
Including the cities of Whiteville, Tabor City, Chadbourn, 
Lake Waccamaw, Surf City, Wilmington, Masonboro, Myrtle Grove, 
Ogden, Carolina Beach, Seagate, Boiling Spring Lakes, Leland, 
Shallotte, Oak Island, Long Beach, Southport, Sunset Beach, 
Florence, Marion, Mullins, Kingstree, Myrtle Beach, Socastee, 
North Myrtle Beach, Garden City, Little River, Andrews, 
Georgetown, Murrells Inlet, Conway, Longs, Bucksport, Loris, 
Green Sea, and Aynor
418 AM EST Mon Nov 22 2021

...FREEZE WATCH IN EFFECT FROM TUESDAY EVENING THROUGH WEDNESDAY
MORNING...

* WHAT...Sub-freezing temperatures as low as 25 possible.

* WHERE...Portions of northeast South Carolina and southeast 
  North Carolina.

* WHEN...From Tuesday evening through Wednesday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

Bacon/Colby
2 follow-up statements
602 
WWUS72 KILM 221857
NPWILM

URGENT - WEATHER MESSAGE
National Weather Service Wilmington NC
157 PM EST Mon Nov 22 2021

NCZ099-106>110-SCZ032-033-039-054>056-058-059-231000-
/O.CON.KILM.FZ.A.0004.211124T0300Z-211124T1500Z/
Columbus-Coastal Pender-Inland New Hanover-Coastal New Hanover-
Inland Brunswick-Coastal Brunswick-Florence-Marion-Williamsburg-
Coastal Horry-Inland Georgetown-Coastal Georgetown-Central Horry-
Northern Horry-
Including the cities of Whiteville, Tabor City, Chadbourn, 
Lake Waccamaw, Surf City, Wilmington, Masonboro, Myrtle Grove, 
Ogden, Carolina Beach, Seagate, Boiling Spring Lakes, Leland, 
Shallotte, Oak Island, Long Beach, Southport, Sunset Beach, 
Florence, Marion, Mullins, Kingstree, Myrtle Beach, Socastee, 
North Myrtle Beach, Garden City, Little River, Andrews, 
Georgetown, Murrells Inlet, Conway, Longs, Bucksport, Loris, 
Green Sea, and Aynor
157 PM EST Mon Nov 22 2021

...FREEZE WATCH REMAINS IN EFFECT FROM TUESDAY EVENING THROUGH
WEDNESDAY MORNING...

* WHAT...Sub-freezing temperatures as low as 25 to 30 possible.

* WHERE...Portions of northeast South Carolina and southeast 
  North Carolina.

* WHEN...From Tuesday evening through Wednesday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

29
451 
WWUS72 KILM 230718
NPWILM

URGENT - WEATHER MESSAGE
National Weather Service Wilmington NC
218 AM EST Tue Nov 23 2021

NCZ099-106>110-SCZ032-033-039-054>056-058-059-232100-
/O.UPG.KILM.FZ.A.0004.211124T0300Z-211124T1500Z/
/O.NEW.KILM.FZ.W.0004.211124T0300Z-211124T1400Z/
Columbus-Coastal Pender-Inland New Hanover-Coastal New Hanover-
Inland Brunswick-Coastal Brunswick-Florence-Marion-Williamsburg-
Coastal Horry-Inland Georgetown-Coastal Georgetown-Central Horry-
Northern Horry-
Including the cities of Whiteville, Tabor City, Chadbourn, 
Lake Waccamaw, Surf City, Wilmington, Masonboro, Myrtle Grove, 
Ogden, Carolina Beach, Seagate, Boiling Spring Lakes, Leland, 
Shallotte, Oak Island, Long Beach, Southport, Sunset Beach, 
Florence, Marion, Mullins, Kingstree, Myrtle Beach, Socastee, 
North Myrtle Beach, Garden City, Little River, Andrews, 
Georgetown, Murrells Inlet, Conway, Longs, Bucksport, Loris, 
Green Sea, and Aynor
218 AM EST Tue Nov 23 2021

...FREEZE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 9 AM EST
WEDNESDAY...

* WHAT...Sub-freezing temperatures, as low as 26 expected.

* WHERE...Portions of northeast South Carolina and southeast 
  North Carolina.

* WHEN...From 10 PM this evening to 9 AM EST Wednesday.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

8

What forecasters said that day

The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this freeze watch went out at Nov 22, 3:14 AM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Nov 22, 3:14 AM EST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
314 AM EST Mon Nov 22 2021

.SYNOPSIS...
A strong cold front will bring a few showers today followed by
very chilly air through Wednesday. More seasonble temperatures
should return on Thursday. A cold front will move through Friday
bringing a weekend cooldown.

&&

.NEAR TERM /THROUGH TUESDAY/...
Cold front to sweep across coast today, from late morning wetting I-
95 corridors, off Cape Fear as darkness sets in. We catch tail-ends
of a discernible QPF axis today in frontal transit, yielding up to
0.27 hundredths over interior SE NC, to a dwindling Trace or few
hundredths farther SE along the NE SC coastal zones. Very little
available convective energy to tap, so no thunder, except west-wall
of Gulf Stream tonight. Dewpoints take a superslide-like dip tonight
in wake front, dropping into teens Tuesday afternoon. 10-meter winds
peak early Tuesday over land zones, and gusts up to 35 mph possible
at beaches with gusts to 25 mph common in morning. Wind chills in
the 20s Tuesday morning brings a biting wind worthy of ear-covering.
Not seeing a freeze threat tonight, beyond this period into early
Wednesday yes.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
A chilly Tuesday night on tap is for certain...but just how cold we
get will depend on the rapidity with which the high moves in,
dictating whether we have light winds or calm winds and go full
radiational cooling mode. Confidence is high enough for a fourth
period Freeze Watch for our zones that still have an ongoing
growing season. With the surface high overhead by Wednesday
mixing will be very shallow so afternoon high temperatures will
only be a few degrees above those recorded Tuesday despite
building heights aloft. Unseasonably cool once again Wednesday
night as the high starts to move offshore but not enough to
bring much of a mixing breeze, though winds will turn to the
south.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
High pressure becomes suppressed to our south on Thursday rather
than progressing east offshore. This will hamper temperature
recovery back to climatology but still allow for highs in the lower
60s. Mid level ridge axis moves offshore allowing for a slight
increase in cloud cover but with a flow straight out of the west at
850mb the main increase in moisture may end up relegated to Friday's
FROPA. With the high to our south rather than offshore moisture flux
ahead of the front will be limited as will our QPF prospects with
Friday's front. Clear skies will be quick to return over the weekend
with temperature deviations from climatology far smaller than
Tuesday.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
VFR, quiet early if TAF period, isolated mist until 13z. Strong
cold front to bring challenging N-NNE gusts after 23z, up to 30
kt in evening as cold air spills across area. Aft 00z patchy
IFR ceilings likely before better drying sets in aft valid TAF
period. VCSH and -RA from 15z-23z west to east across area, most
of rain, though not much, will fall behind front.

Extended Outlook...VFR. Main element of note, gusty winds into
Tuesday that will be associated with strong CAA and a tightened
sfc pg.

&&

.MARINE...
Through Tuesday...Marine environment to turn dangerous by
tonight as Gale force gusts rake majority of waters, possibly up
to 42 kt outer portion or near 41013. Inshore, 0-5nm ribbon may
see less intense gusts but peak winds to approach Gale even
near-shore. The deep-layer mixing will likely bring highest
gusts over 10-20nm waters, in wake of cold front passage
tonight. Marine showers could briefly reduce VSBY tonight to 2-3
NM. Steep, large waves will threaten smaller vessels, building
quickly from about 3 feet offshore late today, to 7-8 feet
overnight, wave periods 6-8 seconds so quite steep, joined by
extensive white-capping and sea spray. TSTMs are likely to
remain confined beyond 20 nm near west edge of Gulf Stream
current this evening, moving to the NNE.

Tuesday night through Friday...The period initializes with
northerly winds while gusty will still be below advisory thresholds.
Seas too will be below criteria as the strong gradient and large
waves move out to sea. The quietest weather of the period will come
Wednesday as high pressure moves over the waters bringing a gradient
weak enough to support nearly light and variable winds. As the
center of the high sinks to the south wind will turn west and
increase by a category or two.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Freeze Watch from Tuesday evening through Wednesday morning
     for SCZ032-033-039-054>056-058-059.
NC...Freeze Watch from Tuesday evening through Wednesday morning
     for NCZ099-106>110.
MARINE...Gale Warning from 7 PM this evening to noon EST Tuesday for
     AMZ250-252-254-256.

&&

SYNOPSIS...ILM
NEAR TERM...08
SHORT TERM...MBB
LONG TERM...MBB
AVIATION...08
MARINE...ILM
Hazardous weather outlook, Nov 22, 3:24 AM EST, 54 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
324 AM EST Mon Nov 22 2021

AMZ250-252-254-256-230830-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
324 AM EST Mon Nov 22 2021

...GALE WARNING IN EFFECT FROM 7 PM THIS EVENING TO NOON EST
TUESDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-105-SCZ017-023-024-230830-
Robeson-Bladen-Inland Pender-Marlboro-Darlington-Dillon-
324 AM EST Mon Nov 22 2021

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ099-106>110-SCZ032-033-039-054>056-058-059-230830-
Columbus-Coastal Pender-Inland New Hanover-Coastal New Hanover-
Inland Brunswick-Coastal Brunswick-Florence-Marion-Williamsburg-
Coastal Horry-Inland Georgetown-Coastal Georgetown-Central Horry-
Northern Horry-
324 AM EST Mon Nov 22 2021

...FREEZE WATCH IN EFFECT FROM TUESDAY EVENING THROUGH WEDNESDAY
MORNING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Nov 22, 2:41 AM EST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Wilmington NC
241 AM EST Mon Nov 22 2021

NCZ099-105-107>110-SCZ032-033-039-054>056-058-059-221100-
Columbus-Inland Pender-Inland New Hanover-Coastal New Hanover-
Inland Brunswick-Coastal Brunswick-Florence-Marion-Williamsburg-
Coastal Horry-Inland Georgetown-Coastal Georgetown-Central Horry-
Northern Horry-
Including the cities of Whiteville, Tabor City, Chadbourn,
Lake Waccamaw, Burgaw, Wilmington, Masonboro, Myrtle Grove,
Ogden, Carolina Beach, Seagate, Boiling Spring Lakes, Leland,
Shallotte, Oak Island, Long Beach, Southport, Sunset Beach,
Florence, Marion, Mullins, Kingstree, Myrtle Beach, Socastee,
North Myrtle Beach, Garden City, Little River, Andrews,
Georgetown, Murrells Inlet, Conway, Longs, Bucksport, Loris,
Green Sea, and Aynor
241 AM EST Mon Nov 22 2021

...Patchy Dense Fog This Morning...

Visibility will be reduced to less than 1/4 mile in spots this
morning, but should improve by or before sunrise. Extra caution
should be used in early morning commutes.

8

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 22, 2:10 AM ESTGale WarningILM34 hr

Nearby

Freeze Watches in South Carolina, 2021Freeze Watches in North Carolina, 2021Every freeze watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.